December  2012, 32(12): 4069-4110. doi: 10.3934/dcds.2012.32.4069

Dafermos regularization of a diffusive-dispersive equation with cubic flux

1. 

Department of Mathematics, North Carolina State University, Raleigh, NC 27695-8205

2. 

Department of Mathematics, Shepherd University, Shepherdstown, WV 25443-5000, United States

Received  June 2011 Revised  June 2012 Published  August 2012

We study existence and spectral stability of stationary solutions of the Dafermos regularization of a much-studied diffusive-dispersive equation with cubic flux. Our study includes stationary solutions that corresponds to Riemann solutions consisting of an undercompressive shock wave followed by a compressive shock wave. We use geometric singular perturbation theory (1) to construct the solutions, and (2) to show that asmptotically, there are no large eigenvalues, and any order-one eigenvalues must be near $-1$ or a certain number $\lambda^*$. We give numerical evidence that $\lambda^*$ is also $-1$. Finally, we use pseudoexponential dichotomies to show that in a space of exponentially decreasing functions, the essential spectrum is contained in Re$ \lambda \le -\delta <0 $.
Citation: Stephen Schecter, Monique Richardson Taylor. Dafermos regularization of a diffusive-dispersive equation with cubic flux. Discrete and Continuous Dynamical Systems, 2012, 32 (12) : 4069-4110. doi: 10.3934/dcds.2012.32.4069
References:
[1]

A. Azevedo, D. Marchesin, B. J. Plohr and K. Zumbrun, Nonuniqueness of solutions of Riemann problems, Zeit. angew. Math. Phys., 47 (1996), 977-998. doi: 10.1007/BF00920046.

[2]

C. M. Dafermos, Solution of the Riemann problem for a class of hyperbolic systems of conservation lawsby the viscosity method, Arch. Ration. Mech. Anal., 52 (1973), 1-9. doi: 10.1007/BF00249087.

[3]

J. Dodd, Spectral stability of undercompressive shock profile solutions of a modified KdV-Burgers equation, Electron. J. Differential Equations, 2007, no. 135, 13 pp.

[4]

P. Howard and K. Zumbrun, Pointwise estimates and stability for dispersive-diffusive shock waves, Arch. Ration. Mech. Anal., 155 (2000), 85-169. doi: 10.1007/s002050000110.

[5]

P. Howard and K. Zumbrun, The Evans function and stability criteria for degenerate viscous shock waves, Discrete Contin. Dyn. Syst., 10 (2004), 837-855. doi: 10.3934/dcds.2004.10.837.

[6]

D. Jacobs, B. McKinney and M. Shearer, Travelling wave solutions of the modified Korteweg-de Vries-Burgers equation, J. Differential Equations, 116 (1995), 448-467. doi: 10.1006/jdeq.1995.1043.

[7]

T. J. Kaper and C. K. R. T. Jones, A primer on the exchange lemma for fast-slow systems. Multiple-time-scale dynamical systems (Minneapolis, MN, 1997), 65-87, IMA Vol. Math. Appl., 122, Springer, New York, 2001.

[8]

C. K. R. T. Jones, Geometric singular perturbation theory, Dynamical systems (Montecatini Terme, 1994), 44-118, Lecture Notes in Math. 1609, Springer, Berlin, 1995.

[9]

C. K. R. T. Jones and N. Kopell, Tracking invariant manifolds withdifferential forms in singularly perturbed systems, J. Differential Equations, 108 (1994), 64-89. doi: 10.1006/jdeq.1994.1025.

[10]

C. K. R. T. Jones and S.-K. Tin, Generalized exchange lemmas and orbits heteroclinic to invariant manifolds, Discrete Contin. Dyn. Syst. Ser. S, 2 (2009), 967-1023. doi: 10.3934/dcdss.2009.2.967.

[11]

K. T. Joseph and P. G. LeFloch, Singular limits for the Riemann problem: general diffusion, relaxation, and boundary conditions, Analytical Approaches to Multidimensional Balance Laws, 143-172, Nova Sci. Publ., New York, 2006.

[12]

K. T. Joseph and P. G. LeFloch, Singular limits in phase dynamics with physical viscosity and capillarity, Proc. Roy. Soc. Edinburgh Sect. A, 137 (2007), 1287-1312. doi: 10.1017/S030821050600093X.

[13]

P. G. LeFloch, "Hyperbolic Systems of Conservation Laws. The Theory of Classical and Nonclassical Shock Waves," Lectures in Mathematics ETH Zuich, Birkhauser, Basel, 2002.

[14]

P. G. LeFloch and C. Rohde, Zero diffusion-dispersion limits for self-similar Riemann solutions to hyperbolic systems of conservation laws, Indiana Univ. Math. J., 50 (2001), 1707-743. doi: 10.1512/iumj.2001.50.2057.

[15]

X.-B. Lin, Analytic semigroup generated by the linearization of a Riemann-Dafermos solution, Dyn. Partial Differ. Equ., 1 (2004), 193-207.

[16]

X.-B. Lin, Slow eigenvalues of self-similar solutions of the Dafermos regularization of a system of conservation laws: an analytic approach, J. Dynam. Differential Equations, 18 (2006), 1-52. doi: 10.1007/s10884-005-9001-2.

[17]

X.-B. Lin and S. Schecter, Stability of self-similar solutions of the Dafermos regularization of a system of conservation laws, SIAM J. Math. Anal., 35 (2003), 884-921. doi: 10.1137/S0036141002405029.

[18]

T.-P. Liu, Nonlinear stability of shock waves for viscous conservation laws, Mem. Amer. Math. Soc., 56 (1985), 1-108.

[19]

W. Liu, Multiple viscous wave fan profiles for Riemann solutions of hyperbolic systems of conservation laws, Discrete Contin. Dyn. Syst., 10 (2004), 871-884. doi: 10.3934/dcds.2004.10.871.

[20]

B. Sandstede, Stability of traveling waves, in "Handbook of Dynamical Systems," Vol. 2, 983-1055, North-Holland, Amsterdam, 2002. doi: 10.1016/S1874-575X(02)80039-X.

[21]

S. Schecter, Undercompressive shock waves and the Dafermos regularization, Nonlinearity, 15 (2002), 1361-1377. doi: 10.1088/0951-7715/15/4/318.

[22]

S. Schecter, Eigenvalues of self-similar solutions of the Dafermos regularization of a system of conservation laws via geometric singular perturbation theory, J. Dynam. Differential Equations, 18 (2006), 53-101. doi: 10.1007/s10884-005-9000-3.

[23]

S. Schecter and P. Szmolyan, Composite waves in the Dafermos regularization, J. Dynam. Differential Equations, 16 (2004), 847-867. doi: 10.1007/s10884-004-6698-2.

[24]

S. Schecter and P. Szmolyan, Persistence of rarefactions under Dafermos regularization: blow-up and an exchange lemma for gain-of-stability turning points, SIAM J. Appl. Dyn. Syst., 8 (2009), 822-853. doi: 10.1137/080715305.

[25]

A. Szepessy and K. Zumbrun, Stability of rarefaction waves in viscous media, Arch. Ration. Mech. Anal., 133 (1996), 249-298. doi: 10.1007/BF00380894.

[26]

V. A. Tupčiev, On the splitting of an arbitrary discontinuity for a system of two first-order quasi-linear equations, Ž. Vyčisl. Mat. i Mat. Fiz., 4, 817-825. English translation: USSR Comput. Math. Math. Phys. 4 (1964), 36-48.

[27]

V. A. Tupčiev, The method of introducing a viscosity in the study of a problem of decay of a discontinuity, Dokl. Akad. Nauk SSSR, 211, 55-58. English translation: Soviet Math. Dokl. 14 (1973), 978-982.

[28]

A. E. Tzavaras, Wave interactions and variation estimates for self-similar zero-viscosity limits in systems of conservation laws, Arch. Ration. Mech. Anal., 135 (1996), 1-60. doi: 10.1007/BF02198434.

[29]

K. Zumbrun and P. Howard, Pointwise semigroup methods and stability of viscous shock waves, Indiana Univ. Math. J., 47 (1998), 741-871. doi: 10.1512/iumj.1998.47.1604.

show all references

References:
[1]

A. Azevedo, D. Marchesin, B. J. Plohr and K. Zumbrun, Nonuniqueness of solutions of Riemann problems, Zeit. angew. Math. Phys., 47 (1996), 977-998. doi: 10.1007/BF00920046.

[2]

C. M. Dafermos, Solution of the Riemann problem for a class of hyperbolic systems of conservation lawsby the viscosity method, Arch. Ration. Mech. Anal., 52 (1973), 1-9. doi: 10.1007/BF00249087.

[3]

J. Dodd, Spectral stability of undercompressive shock profile solutions of a modified KdV-Burgers equation, Electron. J. Differential Equations, 2007, no. 135, 13 pp.

[4]

P. Howard and K. Zumbrun, Pointwise estimates and stability for dispersive-diffusive shock waves, Arch. Ration. Mech. Anal., 155 (2000), 85-169. doi: 10.1007/s002050000110.

[5]

P. Howard and K. Zumbrun, The Evans function and stability criteria for degenerate viscous shock waves, Discrete Contin. Dyn. Syst., 10 (2004), 837-855. doi: 10.3934/dcds.2004.10.837.

[6]

D. Jacobs, B. McKinney and M. Shearer, Travelling wave solutions of the modified Korteweg-de Vries-Burgers equation, J. Differential Equations, 116 (1995), 448-467. doi: 10.1006/jdeq.1995.1043.

[7]

T. J. Kaper and C. K. R. T. Jones, A primer on the exchange lemma for fast-slow systems. Multiple-time-scale dynamical systems (Minneapolis, MN, 1997), 65-87, IMA Vol. Math. Appl., 122, Springer, New York, 2001.

[8]

C. K. R. T. Jones, Geometric singular perturbation theory, Dynamical systems (Montecatini Terme, 1994), 44-118, Lecture Notes in Math. 1609, Springer, Berlin, 1995.

[9]

C. K. R. T. Jones and N. Kopell, Tracking invariant manifolds withdifferential forms in singularly perturbed systems, J. Differential Equations, 108 (1994), 64-89. doi: 10.1006/jdeq.1994.1025.

[10]

C. K. R. T. Jones and S.-K. Tin, Generalized exchange lemmas and orbits heteroclinic to invariant manifolds, Discrete Contin. Dyn. Syst. Ser. S, 2 (2009), 967-1023. doi: 10.3934/dcdss.2009.2.967.

[11]

K. T. Joseph and P. G. LeFloch, Singular limits for the Riemann problem: general diffusion, relaxation, and boundary conditions, Analytical Approaches to Multidimensional Balance Laws, 143-172, Nova Sci. Publ., New York, 2006.

[12]

K. T. Joseph and P. G. LeFloch, Singular limits in phase dynamics with physical viscosity and capillarity, Proc. Roy. Soc. Edinburgh Sect. A, 137 (2007), 1287-1312. doi: 10.1017/S030821050600093X.

[13]

P. G. LeFloch, "Hyperbolic Systems of Conservation Laws. The Theory of Classical and Nonclassical Shock Waves," Lectures in Mathematics ETH Zuich, Birkhauser, Basel, 2002.

[14]

P. G. LeFloch and C. Rohde, Zero diffusion-dispersion limits for self-similar Riemann solutions to hyperbolic systems of conservation laws, Indiana Univ. Math. J., 50 (2001), 1707-743. doi: 10.1512/iumj.2001.50.2057.

[15]

X.-B. Lin, Analytic semigroup generated by the linearization of a Riemann-Dafermos solution, Dyn. Partial Differ. Equ., 1 (2004), 193-207.

[16]

X.-B. Lin, Slow eigenvalues of self-similar solutions of the Dafermos regularization of a system of conservation laws: an analytic approach, J. Dynam. Differential Equations, 18 (2006), 1-52. doi: 10.1007/s10884-005-9001-2.

[17]

X.-B. Lin and S. Schecter, Stability of self-similar solutions of the Dafermos regularization of a system of conservation laws, SIAM J. Math. Anal., 35 (2003), 884-921. doi: 10.1137/S0036141002405029.

[18]

T.-P. Liu, Nonlinear stability of shock waves for viscous conservation laws, Mem. Amer. Math. Soc., 56 (1985), 1-108.

[19]

W. Liu, Multiple viscous wave fan profiles for Riemann solutions of hyperbolic systems of conservation laws, Discrete Contin. Dyn. Syst., 10 (2004), 871-884. doi: 10.3934/dcds.2004.10.871.

[20]

B. Sandstede, Stability of traveling waves, in "Handbook of Dynamical Systems," Vol. 2, 983-1055, North-Holland, Amsterdam, 2002. doi: 10.1016/S1874-575X(02)80039-X.

[21]

S. Schecter, Undercompressive shock waves and the Dafermos regularization, Nonlinearity, 15 (2002), 1361-1377. doi: 10.1088/0951-7715/15/4/318.

[22]

S. Schecter, Eigenvalues of self-similar solutions of the Dafermos regularization of a system of conservation laws via geometric singular perturbation theory, J. Dynam. Differential Equations, 18 (2006), 53-101. doi: 10.1007/s10884-005-9000-3.

[23]

S. Schecter and P. Szmolyan, Composite waves in the Dafermos regularization, J. Dynam. Differential Equations, 16 (2004), 847-867. doi: 10.1007/s10884-004-6698-2.

[24]

S. Schecter and P. Szmolyan, Persistence of rarefactions under Dafermos regularization: blow-up and an exchange lemma for gain-of-stability turning points, SIAM J. Appl. Dyn. Syst., 8 (2009), 822-853. doi: 10.1137/080715305.

[25]

A. Szepessy and K. Zumbrun, Stability of rarefaction waves in viscous media, Arch. Ration. Mech. Anal., 133 (1996), 249-298. doi: 10.1007/BF00380894.

[26]

V. A. Tupčiev, On the splitting of an arbitrary discontinuity for a system of two first-order quasi-linear equations, Ž. Vyčisl. Mat. i Mat. Fiz., 4, 817-825. English translation: USSR Comput. Math. Math. Phys. 4 (1964), 36-48.

[27]

V. A. Tupčiev, The method of introducing a viscosity in the study of a problem of decay of a discontinuity, Dokl. Akad. Nauk SSSR, 211, 55-58. English translation: Soviet Math. Dokl. 14 (1973), 978-982.

[28]

A. E. Tzavaras, Wave interactions and variation estimates for self-similar zero-viscosity limits in systems of conservation laws, Arch. Ration. Mech. Anal., 135 (1996), 1-60. doi: 10.1007/BF02198434.

[29]

K. Zumbrun and P. Howard, Pointwise semigroup methods and stability of viscous shock waves, Indiana Univ. Math. J., 47 (1998), 741-871. doi: 10.1512/iumj.1998.47.1604.

[1]

Ilona Gucwa, Peter Szmolyan. Geometric singular perturbation analysis of an autocatalator model. Discrete and Continuous Dynamical Systems - S, 2009, 2 (4) : 783-806. doi: 10.3934/dcdss.2009.2.783

[2]

Éder Rítis Aragão Costa. An extension of the concept of exponential dichotomy in Fréchet spaces which is stable under perturbation. Communications on Pure and Applied Analysis, 2019, 18 (2) : 845-868. doi: 10.3934/cpaa.2019041

[3]

Feifei Cheng, Ji Li. Geometric singular perturbation analysis of Degasperis-Procesi equation with distributed delay. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 967-985. doi: 10.3934/dcds.2020305

[4]

Kai Wang, Hongyong Zhao, Hao Wang. Geometric singular perturbation of a nonlocal partially degenerate model for Aedes aegypti. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022122

[5]

Fabio Camilli, Annalisa Cesaroni. A note on singular perturbation problems via Aubry-Mather theory. Discrete and Continuous Dynamical Systems, 2007, 17 (4) : 807-819. doi: 10.3934/dcds.2007.17.807

[6]

Anupam Sen, T. Raja Sekhar. Delta shock wave and wave interactions in a thin film of a perfectly soluble anti-surfactant solution. Communications on Pure and Applied Analysis, 2020, 19 (5) : 2641-2653. doi: 10.3934/cpaa.2020115

[7]

Wei Wang, Yan Lv. Limit behavior of nonlinear stochastic wave equations with singular perturbation. Discrete and Continuous Dynamical Systems - B, 2010, 13 (1) : 175-193. doi: 10.3934/dcdsb.2010.13.175

[8]

John M. Hong, Cheng-Hsiung Hsu, Bo-Chih Huang, Tzi-Sheng Yang. Geometric singular perturbation approach to the existence and instability of stationary waves for viscous traffic flow models. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1501-1526. doi: 10.3934/cpaa.2013.12.1501

[9]

Mihail Megan, Adina Luminiţa Sasu, Bogdan Sasu. Discrete admissibility and exponential dichotomy for evolution families. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 383-397. doi: 10.3934/dcds.2003.9.383

[10]

Heinz Schättler, Urszula Ledzewicz. Perturbation feedback control: A geometric interpretation. Numerical Algebra, Control and Optimization, 2012, 2 (3) : 631-654. doi: 10.3934/naco.2012.2.631

[11]

Stéphane Chrétien, Sébastien Darses, Christophe Guyeux, Paul Clarkson. On the pinning controllability of complex networks using perturbation theory of extreme singular values. application to synchronisation in power grids. Numerical Algebra, Control and Optimization, 2017, 7 (3) : 289-299. doi: 10.3934/naco.2017019

[12]

Cristóbal Rodero, J. Alberto Conejero, Ignacio García-Fernández. Shock wave formation in compliant arteries. Evolution Equations and Control Theory, 2019, 8 (1) : 221-230. doi: 10.3934/eect.2019012

[13]

Shi Jin, Dongsheng Yin. Computational high frequency wave diffraction by a corner via the Liouville equation and geometric theory of diffraction. Kinetic and Related Models, 2011, 4 (1) : 295-316. doi: 10.3934/krm.2011.4.295

[14]

Shuxing Chen, Jianzhong Min, Yongqian Zhang. Weak shock solution in supersonic flow past a wedge. Discrete and Continuous Dynamical Systems, 2009, 23 (1&2) : 115-132. doi: 10.3934/dcds.2009.23.115

[15]

Yanjun Liu, Chungen Liu. Ground state solution and multiple solutions to elliptic equations with exponential growth and singular term. Communications on Pure and Applied Analysis, 2020, 19 (5) : 2819-2838. doi: 10.3934/cpaa.2020123

[16]

Andrew D. Lewis, David R. Tyner. Geometric Jacobian linearization and LQR theory. Journal of Geometric Mechanics, 2010, 2 (4) : 397-440. doi: 10.3934/jgm.2010.2.397

[17]

Simone Farinelli. Geometric arbitrage theory and market dynamics. Journal of Geometric Mechanics, 2015, 7 (4) : 431-471. doi: 10.3934/jgm.2015.7.431

[18]

Ulrike Kant, Werner M. Seiler. Singularities in the geometric theory of differential equations. Conference Publications, 2011, 2011 (Special) : 784-793. doi: 10.3934/proc.2011.2011.784

[19]

Eduard Marušić-Paloka, Igor Pažanin. Homogenization and singular perturbation in porous media. Communications on Pure and Applied Analysis, 2021, 20 (2) : 533-545. doi: 10.3934/cpaa.2020279

[20]

Tohru Nakamura, Shuichi Kawashima. Viscous shock profile and singular limit for hyperbolic systems with Cattaneo's law. Kinetic and Related Models, 2018, 11 (4) : 795-819. doi: 10.3934/krm.2018032

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (45)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]